Hail, Knox
- When
- August 10, 2:30 PM CST
- Where
- Knox County, 0.51 mi W of Verdigre
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.600, -98.040
Isolated thunderstorms developed along a nearly stationary front in northeast Nebraska in the afternoon and evening hours of August 10th. The storms produced a few reports of hail up to 1 inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms developed along a nearly stationary front in northeast Nebraska in the afternoon and evening hours of August 10th. The storms produced a few reports of hail up to 1 inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 2:20 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 PM CDT SAT AUG 10 2013 .DISCUSSION... TEMPERATURES THROUGH THE PERIOD AND PCPN CHANCES...ESPECIALLY FOR SUNDAY THROUGH MONDAY...ARE THE MAIN FORECAST CONCERNS. LARGE SCALE PATTERN FEATURES A RIDGE OVER THE SOUTHERN CONUS AND WEAK REX BLOCK OVER WESTERN NORTH AMERICA. A RIDGE WILL STRENGTHEN OVER THE EASTERN ROCKIES THROUGH TUESDAY AS A TROUGH DIGS OVER EASTERN CANADA AND THE GREAT LAKES REGION. OUR AREA GENERALLY REMAINS IN NORTHWEST FLOW...WITH BEST PCPN CHANCES ACROSS OUR WESTERN ZONES. TONIGHT...BEST PARAMETERS FOR TSTMS WILL BE OVER SERN SD/SWRN MN BUT DID KEEP SOME LOW POPS IN OUR NORTHERN ZONES GENERALLY ALONG AND NORTH OF A WARM FRONT/STATIONARY FRONT. BEST CHANCES WOULD BE PRIOR TO MIDNIGHT. SOUTHERLY WINDS SHOULD HELP KEEP LOWS A LITTLE WARMER THAN THOSE FROM FRIDAY NIGHT. SUNDAY...A WEAK COLD FRONT WILL SAG DOWN INTO THE AREA AS LOW PRESSURE TRACKS SOUTHEAST TOWARD CENTRAL IOWA BY SUNDAY EVENING. ML CAPE VALUES REACH 2000-3000 J/KG OVER NORTHEAST NEBRASKA BUT 0-6 KM SHEAR VALUES ONLY REACH 20-30 KNOTS. SOME ISOLATED SEVERE STORMS SEEM POSSIBLE IN THE AFTERNOON AND EARLY EVENING. KEPT POPS MOSTLY 20-40 PERCENT FROM SUNDAY AFTERNOON THROUGH MONDAY ALTHOUGH NORTHERN ZONES SHOULD BE DRYING OUT MONDAY AFTERNOON. HIGHS ARE EXPECTED TO BE IN THE LOWER TO MID 80S NORTH AND MID TO UPPER 80S SOUTH. HIGH PRESSURE AT THE SURFACE OVER THE WESTERN GREAT LAKES REGION FROM TUESDAY INTO WEDNESDAY WILL PROVIDE RELATIVELY DRY EASTERLY LOW LEVEL FLOW AND THIS MAY KEEP THE MAJORITY OF PCPN TO OUR WEST OR SOUTH. BUT...KEPT SOME POPS IN OUR WESTERN AND SOUTHERN ZONES TO REMAIN IN COLLABORATION WITH OUR NEIGHBORING OFFICES. HIGHS ON WEDNESDAY SHOULD ONLY BE IN THE MID TO UPPER 70S...THEN TEMPERATURES SHOULD MODERATE SLIGHTLY THURSDAY THROUGH SATURDAY. MILLER && .AVIATION... 18Z TAFS FOR KOMA...KLNK...KOFK. POTENTIAL FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE FOR AREAS NEAR THE NEBRASKA SOUTH DAKOTA BORDER THROUGH MUCH OF THE PERIOD AS UPPER WAVE MOVES THROUGH THE REGION. KOFK WOULD APPEAR TO HAVE A SLIGHT CHANCE FOR AN ISOLATED STORM LATE TONIGHT BUT NO MENTION IN FORECAST AT THIS TIME. VFR CONDITIONS LIKELY THROUGH THE PERIOD OUTSIDE ANY THUNDERSTORMS AT ALL THREE SITES. FOBERT && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1135 AM CDT SAT AUG 10 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-110645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1135 AM CDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER PARTS OF THE AREA THIS AFTERNOON AND TONIGHT...MAINLY OVER NORTHEAST NEBRASKA AND WESTERN IOWA NORTH OF HIGHWAY 30. THE THUNDERSTORMS WOULD BE THE RESULT OF INSTABILITY RETURNING TO THE AREA COMBINED WITH A WEAK DISTURBANCE. ALTHOUGH THE STORMS SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS...ISOLATED HEAVY RAIN AND HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY INTO MONDAY AS ANOTHER DISTURBANCE MOVES OVER THE PLAINS ALLOWING A WEAK FRONT TO PUSH ACROSS THE AREA. ALTHOUGH AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG STORMS WITH HEAVY RAIN WILL BE POSSIBLE. AFTER MONDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS OFF AND ON NEXT WEEK...MAINLY OVER WESTERN SECTIONS TUESDAY AND WEDNESDAY BUT POSSIBLY OVER MORE OF THE AREA BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 PM CDT SAT AUG 10 2013
NEZ011-102045-
KNOX NE-
318 PM CDT SAT AUG 10 2013
...SPECIAL WEATHER STATEMENT...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VERDIGRE...OR 35 MILES SOUTHWEST OF
YANKTON...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VERDIGRE...SANTEE...CENTER AND WINNETOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR THE MISSOURI RIVER...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4285 9776 4269 9755 4251 9796 4254 9801
4264 9813 4277 9798 4277 9795 4282 9788
4286 9788 4287 9786
TIME...MOT...LOC 2014Z 228DEG 15KT 4263 9798
KERNThe Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466013, 466014, 466015, 466016.